Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 15 of 15 Posts

·
Registered
Joined
·
626 Posts
Discussion Starter · #1 ·
I just had a gastroscopy today and my doctor saw some inflammation in my esophagus and stomach. He prescribed omeprazole once a day with 6 refills (which means a long term course). I absolutely hate taking drugs because I'm terrified of side effects. Has anyone taken this drug before? (I know it's pretty common for GERD). Any side effects? I do not want to gain weight and I've read that this can be a side effect (although rare) with this drug. Also, I rarely (if ever) experience heartburn-like symptoms... is this drug typically prescribed for inflammation of the upper GI tract, even without heartburn??I know these are questions I should ask my dr, and I plan on doing that, but he's not the easiest person to get in touch with, so I figured I'd start here.Also, my doctor knows me pretty well, and knows that I do not like taking medications unless absolutely necessary... I guess I'm a little confused as to why he would just sling this at me.
 

·
Registered
Joined
·
6,019 Posts
I have eliminated all chronic indigestion, reflux, and my D for over 10 years presumably from the anti-inflammatory effects of the flavonoid supplement I take. If you would prefer to at least try a supplemental approach to this problem, let me know.Mark
 

·
Registered
Joined
·
626 Posts
Discussion Starter · #3 ·
Thanks Mark- I'll let you know if I decide to go that route. I have a follow up with my GI doctor in July, so I may take the meds until then and see how it goes... if I have problems I can always call him. He can be tough to get ahold of, but he's always responsive when I do talk to him.
 

·
Registered
Joined
·
4,135 Posts
Hi Faze action, good call to double check with the dr. I used this before. For me personally I didn't gain weight from taking it. However, it may cause D., but if one has ibs-c, then it is probably not bad.The question is, as you said, how typical is it to take it for imflammation -- unless the inflammation is caused by GERD.However, there's one important fact to know, also -- one doesn't have to feel heartburn or acidic to have GERD. This used to happen to me -- I didn't feel any heartburn/acid coming up, but have other symptoms that point at GERD.I would talk to the dr. and make sure that the inflammation is GERD-induced (see reference here).
 

·
Registered
Joined
·
34,955 Posts
Every one of the acid reducing drugs of any kind used for GERD are also used to heal up gastritis, even if you don't have heart burn with it.Usually they have to reduce the acid so the irritated tissues of the stomach have a chance to heal.
 

·
Registered
Joined
·
626 Posts
Discussion Starter · #6 ·
Every one of the acid reducing drugs of any kind used for GERD are also used to heal up gastritis, even if you don't have heart burn with it.Usually they have to reduce the acid so the irritated tissues of the stomach have a chance to heal.
Kathleen, I spoke with my doctor's nurse this afternoon and she basically said just that. She said the main reason I was probably prescribed this was to aid in healing the inflamed tissues in my stomach/esophagus, even though I had almost zero GERD symptoms. She assured me that the side effects should be minimal, especially because I am young and on no other medication. Also said that the TX should be short term just to facilitate healing, and then maintenance would be dietary changes, etc. longer term (I have no problem with that).Incidentally, I am on 40mg/day of the time-release omeprazole (starting tomorrow morning).And, cherrie, I do (or did ) suffer from D due to SIBO, so hopefully the D doesn't come back with a vengeance. :(Thanks for replies, guys...
 

·
Registered
Joined
·
3 Posts
I was on Prilosec for months. I ran out of it and noticed that the pains in my chests stopped. I did not gain weight , thank goodness being as though I am slightly obese. But I did notice my stomach symptoms subsiding but it would always keep me short of breathe.My doctor took me off Prilosec and put me on Dexilant. I am going to try Protonix everyone's raving about but it is very expensive.
 

·
Registered
Joined
·
205 Posts
I have been on Prilosec/omeprazole for over 10 years and it has been an absolute miracle drug for me. For all this time I've basically been able to pretty much forget about my severe GERD as it controlled the symptoms almost completely and I've had zero side effects (I did have some headaches when I first started but they disappeared after awhile). Unfortunately it seems it's effectiveness is finally fading for me so now I relucantly have to try a different PPI.
 

·
Registered
Joined
·
626 Posts
Discussion Starter · #9 ·
Incidentally, I stopped taking the omeprazole about 6 days ago. I was suffering from horrible insomnia (even after I quit all forms of caffeine a couple of weeks ago). The PPI was the only thing that was different in my life (diet, exercise, etc all were basically the same). Oddly enough my sleep has improved, although it took about 3 days without the med to notice any difference.I have no idea if insomnia is a listed side effect of omeprazole. It seems unlikely. Also, I'm considering the fact that stopping the med could be a "reverse placebo" of sorts. Perhaps I convinced myself that stopping the drug would improve my sleep and that's what happened... insomnia can be a "subjective" affliction. If anybody has any thoughts or experience on this please post.I have a follow up appt on Thursday, so will ask my doc about this. I suspect he's going to want me to resume the omeprazole, at any rate.
 

·
Registered
Joined
·
626 Posts
Discussion Starter · #11 ·
Insomnia is listed on side effect lists. It is one of those subjective symptoms that can come and go on its own so it can be hard to know for sure.
Hm. Interesting. I had no idea insomnia was a listed side effect. Seems weird, for a proton pump inhibitor. If I go back on it and the insomnia comes back, then I know that's the cause.
 

·
Registered
Joined
·
34,955 Posts
Well, no one receptor/pump/thingy in the body has one and only one function or has its own unique receptor and signal molecule.So there may be other things in other places the drug can sit, and they may not have much to do with releasing acid in the stomach.Sometimes the same signal is used for a bunch of things so you can get get odd effects from drugs depending on how they happen to hit the other things that use that system in other parts of the body.Histamine, for example, tells the stomach to release acid, the nose to sneeze and the brain to stay awake. So there is one stomach and brain signal that is used in two places, so it may not be the only one.
 

·
Registered
Joined
·
2,243 Posts
I just had a gastroscopy today and my doctor saw some inflammation in my esophagus and stomach. He prescribed omeprazole once a day with 6 refills (which means a long term course). I absolutely hate taking drugs because I'm terrified of side effects. Has anyone taken this drug before? (I know it's pretty common for GERD). Any side effects? I do not want to gain weight and I've read that this can be a side effect (although rare) with this drug. Also, I rarely (if ever) experience heartburn-like symptoms... is this drug typically prescribed for inflammation of the upper GI tract, even without heartburn??I know these are questions I should ask my dr, and I plan on doing that, but he's not the easiest person to get in touch with, so I figured I'd start here.Also, my doctor knows me pretty well, and knows that I do not like taking medications unless absolutely necessary... I guess I'm a little confused as to why he would just sling this at me.
I am taking prilosec for 3 weeks after having problems due to fosamax. Maybe my mind is playing tricks on me but I swear I feel dizzy and more anxious than usual. However, I must take into account that I often feel anxious when starting new meds but this feels 'real' to me. I dont like it but I'm sure my dr. will "poopoo" me if i call him and tell him I feel weird on this stuff!
 

·
Registered
Joined
·
2,243 Posts
I called my doctor and he took me off of it. I was highly anxious. Interestingly my husband who is never anxious quit taking it for the same reason. I guess that helped me realize it wasn't all in my 'head'. I've read where diarrhea is a side effect of the P. Hope you are feeling better.
 
1 - 15 of 15 Posts
Top